Aa
Aa
A
A
A
Close
Avatar universal

What is causing this facial swelling??

Years ago I was diagnosed with secondary hypothyroidism. I tried synthroid and had a horrible swelling reaction..even though my case is not autoimmune..my body adjusted over the months when I added iodine. THEN.... I was off thyroid meds after being on 180 of armour a year and a half ago. I lost most of my hair and have continued to lose it since I was put back on armour last November. After trying synthroid again had a horrible swelling reaction. Then tried armour...swelling as well. I was able to tolerate these meds in the past but not now. I was put BACK on 30 mcg of armour and my body adjusted without incident. My doc upped the dose to 45 mcg because of my hypo symptoms. Long story short the facial swelling and hypo symptoms got much worse after 1 week. I had no swelling on the 30 so I cut my dose two days ago and my swelling has gotten so much worse. I do take adrenal supplements to help but I am at my wits end. No answers as to what could be causing this swelling. My doc still wants me on 45. Any help would be greatly appreciated!!!! Sorry so long. All of my other labs are within normal range. One endo said I had non thyroidal illness and the other said secondary hypo. No matter what dose I am on my T4 level is always borderline. I can deal with all the other symptoms just not facial swelling....
4 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
Why start by posting your actual thyroid hormone test results, so we can see what your actual FT3 and FT4 levels are?  Be sure to  include reference ranges, as those vary lab to lab and have to come from your own lab report.

Have you had antibody testing done recently, to make sure you don't have an autoimmune thyroid disease?  Just because you didn't have antibodies before, doesn't mean you don't have them now.

Facial swelling/puffiness has various causes... It's one of the very distinct symptoms of hypothyroidism... I had it really bad when I was at my most hypo; I have a picture on my profile page when I was most hypo that shows how swollen my face was.  Puffiness (moon face) is also a symptom of cushings syndrome, which is an adrenal condition, as is steroid treatment a cause of swelling/puffiness in the face.

Once we see your actual thyroid hormone levels, with reference ranges, we'll be able to better advise.
Helpful - 0
Avatar universal
well, i checked myTSH level  a month ago it was 6.6 and  my anti bodies were 389 , a week ago it was 8.9 , endo doc had put me on levo , but i dont feel well after taking it , my heart is pounding, and at times i feel a weigh is on my chest .....has any body had those symptoms at any dose whether high or low  or its just me ! another question if my thyroid gland is being attacked by the antibodies , if my immune system got better will it get fixed , iam afraid that i will be totally dependent on medication and let the gland die!
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Is TSH and antibodies the only things that were tested?  What about Free T3 and Free T4?  Free T3 and Free T4 are the actual thyroid hormones and are much more important than TSH... It would be best if you post your own results, with reference ranges in a new thread of your own, in order to not hi-jack Tired of water's thread, then we can discuss the issue more fully.

It does take the medication 4-6 weeks to reach full potential in your blood, so being on it only a week isn't nearly long enough.  Secondly, it's not unusual to feel worse or to have new symptoms appear after starting medication.  Most often you aren't started at the dose you will eventually end up on.

Your thyroid is being attacked by the antibodies (Hashimoto's) and there's not a lot you can do about it.  Your thyroid will eventually die and you will be dependent on the replacement hormones for life...

If you post a new thread, please post thyroid related lab results, with reference ranges and let us know what dosage of medication you are on.  You can post a new thread by clicking on the "Post a New Question" button at the top of the page.

Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Hmmm, I just posted a comment that didn't post... I'll see if it will show up when I post this one.  If not, I'll have to try to re-create it... this is beginning to get frustrating...
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.